Jump to content

Recommended Posts

It sounds like I’ve been partly figured out - vessels in my brain constrict when I am upright, and it severely decreases my cerebral perfusion. My neurologist suggested diltiazem, which I tried for my tachycardia and palpitations (switched to metoprolol which worked better), and galantamine. Has anyone tried the latter? I asked one of my cardiologists if I should try taking a little diltiazem with the metoprolol in a smaller dose... curious! If I could fix this, I bet I’d feel better. My BP is so low, it’s hard to vasodilate those vessels without making it worse!

 

I have galantamine on order at the pharmacy and will try it. 

Link to post
Share on other sites
5 hours ago, RecipeForDisaster said:

My BP is so low, it’s hard to vasodilate those vessels without making it worse!

@RecipeForDisaster - if your BP is constantly low you probably do not suffer from excessive vasoconstriction but rather from vasodilation. Commonly the vasoconstriction happens when your ANS tries to compensate for the low BP by excessive sympathetic activation - which in turn can cause too much vasoconstriction that cuts off your blood supply to the brain - but usually also increases the BP. 

When people have consistently low BP the vessels are too dilated, therefore Diltiazem would not work for you. I take a beta blocker and Diltiazem ( a calcium channel blocker ) and it has helped immensely for my hypertension and tachycardia. It ( Diltiazem ) has also improved the cardiac spasms resulting in chest pain and somewhat for the Raynauds ( vasospasms in the feet ). However - since you have low BP it actually is most likely making that worse for you. 

Do you EVER get high BP? 

Link to post
Share on other sites

I demonstrated vasoconstriction in my brain, which reduced my perfusion by 37% when I was tilted. That’s the problem... I don’t need vasodilation everywhere. My extremities are super cold, though. I get chest pain or pressure when I exercise, although I passed an exercise stress test. I’m having a stress echo in a few weeks. I’d like to find a stress MRI too.

I was hypertensive as a teenager 25ish years ago, but no, I never am anymore. My BP is half of what it was then. 

I only tried diltiazem briefly before changing to metoprolol. It didn’t change my palpitations or heart rate enough, but did impact my BP. Metoprolol helps those things without changing my BP. But, if I can help my brain perfusion with a little diltiazem, I’d like to try it.

Link to post
Share on other sites

@RecipeForDisaster - diltiazem will not help for HR or palpitations because it is a calcium channel blockers, where as Metoprolol is a beat blocker and works on those receptors that influence HR and irritability of the heart. I am not sure what would help in your case, since vasodilators are not given to people with chronic hypotension. Since you respond well to IV fluids - have you ever spoken to your doctor about getting them regularly? They are very effective, and might prevent the constriction in your brain as well as improve your low BP. Often doctors order a trial of one or two liters a week for 1 month, to see how you are doing with them. If they work well and once you stop them again you go back to feeling worse your doc may consider you getting them long term. Do you think your doc would be receptive to that?

Link to post
Share on other sites

I can’t get a port or PICC due to clotting issues. I have a regular order for weekly fluids as needed, but I basically use them when I really need them. I need to preserve my veins, unfortunately. I get 2L LR over 17 hours or so, so it’s very helpful, but takes forever dragging a pole around. A mixed blessing for sure. I am very grateful that I have a case of LR hanging around !
 

Diltiazem does reduce heart rate (I’m a pharmacy professional) but I need more help with palpitations (it also lowers my BP where metoprolol hasn’t). I’m also having ventricular bigeminy which seems to be an escape mechanism when my HR gets too low (not really low, but low for my body). If I could replace some of the metoprolol with a little diltiazem (like 30mg), I’m hoping I could get better brain perfusion while taking care of my HR and palpitations. 

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...